Texas, 2011

Tornadoes and Flash Flooding in Texas, May 11 to 12, 2011

May 11 to 12, 2011 · NWS FWD · 63 events in 17 counties and zones

Scattered thunderstorms developed along a dryline during the early afternoon hours. These storms consolidated into a couple of linear mesoscale convective systems that produced wind damage mainly north of the Interstate 20 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
63

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Scattered thunderstorms developed along a dryline during the early afternoon hours. These storms consolidated into a couple of linear mesoscale convective systems that produced wind damage mainly north of the Interstate 20 corridor. During the evening hours, storms consolidated into a long quasi-linear convective system across the CWA. Isolated reports of large hail and wind damage occurred during the evening hours as well as heavy rainfall which led to localized flash flooding. Two EF-0 tornadoes also occurred on this day; one in Cooke County and the second in Tarrant County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 11, 10:11 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, May 11, 10:11 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1111 AM CDT WED MAY 11 2011

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED WEST AND
NORTHWEST OF THE METROPLEX TAF SITES. THUS THE 15Z TAF AMENDMENTS
WERE DONE TO INCLUDE TEMPO TSRA STARTING AT 16Z. THE MAIN THREAT
FOR STRONG TO SEVERE THUNDERSTORMS AT THE METROPLEX TAF SITES
WILL NOT BE UNTIL MID TO LATE AFTERNOON.

58

.../PREVIOUS AVIATION DISCUSSION/...
THE MAIN AVIATION WEATHER CONCERNS THROUGH THURSDAY MORNING WILL
BE MVFR CEILINGS THIS MORNING AND THURSDAY MORNING AND THE TIMING
OF THUNDERSTORMS.

A 35 TO 40 KNOT LOW LEVEL JET WILL CONTINUE TO BRING MVFR
CEILINGS TO ALL TAF SITES THIS MORNING. THERE WILL BE TEMPORARY
BREAKS IN THE OVERCAST THROUGH ABOUT 16Z...THEN CEILINGS SHOULD
LIFT ABOVE 3000 FT AND REMAIN VFR UNTIL THE OVERNIGHT HOURS.

THUNDERSTORMS WILL CONTINUE TO FIRE IN WEST TEXAS FROM THE PERMIAN
BASIN TO THE PANHANDLE AS A STRONG LOW PRESSURE SYSTEM NEAR THE
FOUR CORNERS LIFTS SLOWLY NORTHEAST. STORMS WILL APPROACH FROM THE
WEST THROUGH THE DAY AS THE DRYLINE MIXES EASTWARD. HOWEVER...WE
FEEL THAT WARM AIR ADVECTION SHOWERS AND THUNDERSTORMS WILL
DEVELOP AHEAD OF THE DRYLINE AND AFFECT ALL TAF SITES TODAY AS
LARGE SCALE LIFT INCREASES. SHOWERS WILL MOST LIKELY DEVELOP BY
MID TO LATE MORNING WITH SCATTERED THUNDERSTORMS DEVELOPING AFTER
18Z. FOR NOW...WE WILL ONLY INCLUDE VCTS DURING THE AFTERNOON AND
EARLY EVENING. THERE IS STILL SOME QUESTION ON WHETHER CONVECTION
WILL CONTINUE THROUGH THE EVENING...BUT FEEL THE BEST STORM
CHANCES WILL BE SOUTH AND EAST OF THE TAF SITES AFTER 01Z.

A SOUTH WIND WILL PREVAIL TODAY BETWEEN 13 AND 16 KNOTS WITH SOME
HIGHER GUSTS.  WIND SPEEDS SHOULD DECREASE SLIGHTLY AFTER SUNSET.

79

58

&&

.UPDATE...
SEVERE THUNDERSTORM WATCH NOW IN EFFECT UNTIL 6 PM CDT ALONG AND
WEST OF A LINE FROM LAMPASAS...TO HILLSBORO...TO BONHAM.

DRYLINE NOW EXTENDS THROUGH EASTERN PORTIONS OF AMA/LUB/MAF COUNTY
WARNING AREAS. A SECONDARY BOUNDARY IN ADVANCE OF THE DRYLINE IS
PUSHING THROUGH SJT CWA...ALONG WHICH SEVERE THUNDERSTORMS HAVE
DEVELOPED. DRY ADVECTION BEHIND THE LINE SHOULD EFFECTIVELY BULGE
THE DRYLINE EASTWARD TO NEAR WESTERN EDGE OF FWD CWA BY MID
AFTERNOON. AHEAD OF THE SEVERE CONVECTION...50-KT JET AT 850MB IS
FEEDING HIGH THETA-E AIR ABOVE THE CAP...BENEATH STEEP MID-LEVEL
LAPSE RATES. AS A RESULT...NON-SEVERE ELEVATED CONVECTION HAS
DEVELOPED IN AREAS WEST OF I-35. PERSISTENT STRATUS IS LIMITING
SURFACE HEATING...AND LARGE-SCALE LIFT IS TOO FAR REMOVED TO
EFFECTIVELY LIFT/ERODE SIZABLE CIN THIS EARLY IN THE DAY.
NONETHELESS...THE CONVECTION SHOULD STILL BE ABLE TO INGEST
SURFACE PARCELS DURING THE AFTERNOON...ALLOWING AMPLE BOUNDARY
LAYER INSTABILITY TO BE REALIZED. THE WATCH IMPLIES SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY
THREATS...BUT THE TORNADO THREAT REMAINS NON-ZERO.

HAVE REDUCED HIGH TEMPERATURES SIGNIFICANTLY...OWING TO CLOUD
COVER AND ANTICIPATED PRECIPITATION. POPS HAVE ALSO BEEN INCREASED
TO LIKELY ACROSS MUCH OF CWA. UPDATED PRODUCTS ARE BEING SENT NOW.

25

&&

.PREV DISCUSSION... /ISSUED 257 AM CDT WED MAY 11 2011/
NORTH TEXAS STILL ON TRACK FOR SHOWERS AND THUNDERSTORMS TODAY AS
DRY LINE PUSHES INTO WESTERN COUNTIES AND UPPER DISTURBANCE
ROTATES AROUND THE UPPER LOW. SEVERE WEATHER IS STILL A
POSSIBILITY. MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS...BUT TORNADOES ARE A LOW PROBABILITY AS WELL. TORNADO
PARAMETERS APPEAR MUCH BETTER IN OKLAHOMA/KANSAS CLOSER TO THE
UPPER LOW. STORM CHANCES CONTINUE THROUGH FRIDAY MORNING AS COLD
FRONT PUSHES INTO NORTHWESTERN THIRD OF AREA
THURSDAY...STALLS FOR A WHILE...THEN PUSHES ON THROUGH SOUTHEASTERN
COUNTIES BY FRIDAY AFTERNOON.

HAVE REMOVED POPS FOR WEEKEND AS ATMOSPHERE APPEARS TOO DRY TO
SUPPORT PRECIP. DRY NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH
TUESDAY...AND GUIDANCE HAS COOLED DOWN THE WEEKEND THROUGH NEXT
TUESDAY QUITE A BIT. MY HIGH TEMPERATURES REMAIN ABOVE GUIDANCE
SINCE THIS COOL DOWN MAY BE OVERDONE RIGHT NOW...BUT THEY ARE
COOLER THAN THE PREVIOUS FORECAST. 84

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  80  69  86  63  78 /  70  30  20  20   5
WACO, TX              84  72  91  64  84 /  50  30  30  20   5
PARIS, TX             82  67  82  62  76 /  60  40  30  20  10
DENTON, TX            79  66  86  59  75 /  70  30  20  20   5
MCKINNEY, TX          80  66  85  62  76 /  70  30  20  20   5
DALLAS, TX            81  70  88  63  79 /  70  30  20  20   5
TERRELL, TX           83  71  87  64  80 /  60  40  20  20   5
CORSICANA, TX         88  72  90  66  84 /  50  40  30  20  10
TEMPLE, TX            84  73  91  65  86 /  50  30  30  30  10
MINERAL WELLS, TX     84  63  89  59  78 /  70  30  10  10   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

58/25
Hazardous weather outlook, May 11, 2:35 AM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
335 AM CDT WED MAY 11 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121000-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
335 AM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS TODAY
AND TONIGHT. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS...ESPECIALLY THIS AFTERNOON AND EVENING. ISOLATED
TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES WILL CONTINUE ON THURSDAY WITH THE BEST
CHANCES ACROSS THE SOUTHEAST HALF OF THE REGION. LARGE HAIL AND
DAMAGING DOWNBURST WINDS WILL BE THE PRIMARY HAZARDS. THUNDERSTORM
CHANCES WILL DECREASE FROM NORTHWEST TO SOUTHEAST THURSDAY NIGHT WITH
THE PASSAGE OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE ACROSS ALL OF NORTH TEXAS...
ESPECIALLY THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 11, 10:08 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1108 AM CDT WED MAY 11 2011

TXZ115-129-111700-
EASTLAND TX-STEPHENS TX-
1108 AM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTLAND COUNTY
  SOUTHERN STEPHENS COUNTY

AT 1107 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL CENTERED 16 MILES
SOUTHWEST OF CISCO...MOVING EAST AT 40 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE
CISCO...EASTLAND...RANGER...RISING STAR AND GUNSIGHT.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THESE
STORMS.

IF THESE STORMS INTENSIFY...A SEVERE WEATHER WARNING MAY BE NEEDED
FOR PARTS OF EASTLAND AND STEPHENS COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
WEDNESDAY EVENING FOR NORTH CENTRAL TEXAS.

LAT...LON 3265 9910 3263 9860 3233 9866 3209 9890
      3207 9893 3209 9913
TIME...MOT...LOC 1607Z 249DEG 35KT 3229 9918
Special weather statement, May 11, 11:17 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1217 PM CDT WED MAY 11 2011

TXZ100-101-111745-
JACK TX-YOUNG TX-
1217 PM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN JACK COUNTY
  EASTERN YOUNG COUNTY

AT 1217 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST OF
OLNEY TO 8 MILES SOUTH OF GRAHAM...MOVING EAST AT 40 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE BRYSON...GRAHAM...
JACKSBORO AND OLNEY.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE
STORMS.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
WEDNESDAY EVENING FOR NORTH CENTRAL TEXAS.

LAT...LON 3340 9879 3340 9843 3342 9843 3346 9814
      3303 9815 3297 9880
TIME...MOT...LOC 1717Z 269DEG 35KT 3339 9868 3298 9857

The radar

The Dyess AFB radar (KDYX), 85 km away, was scanning. The volume nearest the first event began at 17:21 UTC.

Open the radar archive at this moment

Event by event

35 thunderstorm wind, 16 hail, 4 lightning, 4 flash flood, 2 tornado, 2 flood. Local standard time, as filed.

Hail, Palo Pinto

When
May 11, 11:20 AM CST
Where
Palo Pinto County, 3.29 mi ESE of Possum Kingdom Lake
Measured
1 in hail
Reported by
Public
Coordinates
32.889, -98.445

Quarter sized hail fell on the east side of Possum Kingdom Lake.

Thunderstorm Wind, Palo Pinto

When
May 11, 11:20 AM CST
Where
Palo Pinto County, 2.46 mi SSW of Possum Kingdom Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
32.868, -98.519

Thunderstorm wind gusts were estimated to be in between 60 and 70 MPH on the southwest side of Possum Kingdom Lake. A large tree branch was snapped on the east side of the lake.

Thunderstorm Wind, Jack

When
May 11, 11:47 AM CST
Where
Jack County, Bryson
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.170, -98.380

A few trees were knocked down in Bryson.

Thunderstorm Wind, Erath

When
May 11, 11:55 AM CST
Where
Erath County, 3.31 mi NNW of Huckabay
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
32.371, -98.330

Thunderstorm winds blew cars off the road on Highway 108 ten miles north of Stephenville.

Thunderstorm Wind, Jack

When
May 11, 12:00 PM CST
Where
Jack County, Jacksboro
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.220, -98.170

A few trees were knocked down in Jacksboro.

Thunderstorm Wind, Parker

When
May 11, 12:19 PM CST
Where
Parker County, 4.87 mi ENE of Dennis
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.635, -97.838

Thunderstorm winds were estimated at 70 MPH at Bethel Rd. and Horseshoe Bend Rd., which is approximately 6 miles south-southwest of Weatherford.

Thunderstorm Wind, Parker

When
May 11, 12:33 PM CST
Where
Parker County, 1 mi N of Springtown
Measured
57 kt (66 mph) measured gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
32.984, -97.680

A trained spotter measured a 66 MPH thunderstorm wind gust north of Springtown.

Thunderstorm Wind, Wise

When
May 11, 12:35 PM CST to 12:50 PM CST
Where
Wise County, 3.95 mi E of Chico to 5.21 mi NE of Alvord
Measured
75 kt (86 mph) estimated gust
Property damage
$80,000
Reported by
Newspaper
Coordinates
33.301, -97.751

On County Road 1450 near Chico, a mobile home was blown off its foundation, part of the roof was torn off a second home, a barn was destroyed, a boat was tossed, trees were uprooted or snapped near the top, and other outbuildings were blown into trees. Additional scattered tree damage extended northeast of this location into southern Montague County. A NWS survey determined straight-line winds caused this damage.

Thunderstorm Wind, Wise

When
May 11, 12:42 PM CST
Where
Wise County, Bridgeport
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
33.220, -97.770

Power lines were blown down by thunderstorm winds in Bridgeport.

Thunderstorm Wind, Wise

When
May 11, 12:42 PM CST to 12:47 PM CST
Where
Wise County, 3.32 mi SSE of Decatur to 2.84 mi NW of Herman
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
33.183, -97.587

A NWS survey determined straight-line winds caused damage south of Decatur. Near FM 730 and Private Road 4184, trees were uprooted, large tree limbs were broken, the roof of a home was damaged, and a large metal barn at a dairy farm was heavily damaged. Tree damage then extended to the northeast, and a few manufactured homes and RVs were damaged at a business near Highway 287.

Thunderstorm Wind, Wise

When
May 11, 12:45 PM CST
Where
Wise County, Decatur
Measured
58 kt (67 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
33.230, -97.600

Thunderstorm winds damaged some street and business signs along Highway 287 in Decatur.

Thunderstorm Wind, Wise

When
May 11, 12:45 PM CST
Where
Wise County, 4.9 mi ESE of Alvord
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
33.333, -97.608

Large trees were blown down on County Road 2372, approximately a half mile east of Old Decatur Road.

Thunderstorm Wind, Cooke

When
May 11, 12:45 PM CST to 2:00 PM CST
Where
Cooke County, 1.65 mi SSE of Rosston to 4.12 mi ENE of Woodbine
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
33.458, -97.438

The county Emergency Manager reported many trees were knocked down across the county.

Thunderstorm Wind, Wise

When
May 11, 12:54 PM CST
Where
Wise County, 2.63 mi NE of Aurora
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
33.100, -97.472

Tractor trailers were blown off the road near the intersection of Highway 287 and FM 407 by thunderstorm wind gusts. Trained spotters estimated 65 mph winds.

Hail, Mills

When
May 11, 12:55 PM CST
Where
Mills County, Mullin
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
31.550, -98.670

Thunderstorm Wind, Montague

When
May 11, 12:55 PM CST
Where
Montague County, 4.81 mi ESE of Smyrna
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
33.480, -97.670

A 3-sided, 30 foot by 15 foot post barn with a metal roof was destroyed by thunderstorm winds approximately 8 miles southeast of Bowie. The debris from the barn were scattered approximately one quarter mile to the northeast. Also in the area, tree limbs larger than 10 in diameter were broken off.

Thunderstorm Wind, Wise

When
May 11, 12:55 PM CST
Where
Wise County, 6 mi NNE of Rhome
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
33.130, -97.440

Thunderstorm winds blew the roof off a residence and snapped power poles approximately 6 miles north-northeast of Rhome.

Tornado, Tarrant

When
May 11, 12:55 PM CST to 12:56 PM CST
Where
Tarrant County, 2.17 mi SW of (Fwh)carswell Afb Ft to 1.69 mi SW of (Fwh)carswell Afb Ft
Rating
EF0
Path length
0.49 mi
Path width
50 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
32.748, -97.476

An EF-0 tornado occurred in White Settlement east of Loop 820 and south of White Settlement Road. Initially, tree limbs and fences were knocked down and minor roof damage was observed. The tornado then traveled into Central Park where it snapped at least three light poles and destroyed a storage shed. A convergent pattern to the damage helped verify the occurrence of a brief tornado. Maximum estimated winds were 75 to 85 MPH.

Thunderstorm Wind, Tarrant

When
May 11, 1:02 PM CST
Where
Tarrant County, 1.17 mi ENE of Ft Worth
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
Public
Coordinates
32.756, -97.331

Thunderstorm winds were estimated around 60 MPH in downtown Fort Worth.

Thunderstorm Wind, Tarrant

When
May 11, 1:04 PM CST
Where
Tarrant County, 1.95 mi WSW of Watauga
Measured
50 kt (58 mph) measured gust
Reported by
NWS Employee
Coordinates
32.835, -97.299

A thunderstorm wind gust of 58 MPH was measured at the NWS office in Fort Worth. Trees limbs were broken off just north of the office near Beach Street and Fossil Creek Blvd.

Hail, Tarrant

When
May 11, 1:10 PM CST
Where
Tarrant County, 0.69 mi N of Keller
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.940, -97.250

Quarter sized hail fell in north Keller.

Thunderstorm Wind, Comanche

When
May 11, 1:15 PM CST
Where
Comanche County, Gustine
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
31.850, -98.400

Thunderstorm winds blew down large tree limbs in Gustine, which is approximately 10 miles east of Comanche.

Lightning, Tarrant

When
May 11, 1:15 PM CST
Where
Tarrant County, Grapevine
Property damage
$7,000
Reported by
Newspaper
Coordinates
32.930, -97.080

A house in Grapevine was struck by lightning. A fire occurred in the attic of the home.

Hail, Denton

When
May 11, 1:20 PM CST
Where
Denton County, 1.96 mi NW of Corinth
Measured
1 in hail
Reported by
Public
Coordinates
33.173, -97.089

Hail up to the size of quarters fell at Mayhill Road and I-35E in southeast Denton.

Thunderstorm Wind, Cooke

When
May 11, 1:30 PM CST
Where
Cooke County, 1.95 mi N of Burns City
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
33.548, -97.035

Severe thunderstorm winds damaged a metal barn at a residence on FM 3496 near Lake Kiowa, knocked down several trees on the property, and snapped an 80-foot tall cedar tree. A well house was also destroyed and a power line was knocked down.

Thunderstorm Wind, Cooke

When
May 11, 1:30 PM CST to 1:37 PM CST
Where
Cooke County, 2.79 mi NNE of Burns City to 3.59 mi SSE of Woodbine
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
33.559, -97.019

Numerous trees were knocked down around Lake Kiowa. Fences were also knocked down.

Tornado, Cooke

When
May 11, 1:30 PM CST to 1:33 PM CST
Where
Cooke County, 2.85 mi N of Burns City to 2.82 mi S of Woodbine
Rating
EF0
Path length
1.6 mi
Path width
75 yd
Property damage
$18,000
Reported by
NWS Storm Survey
Coordinates
33.560, -97.021

A rain-wrapped, EF-0 tornado damaged one home and several trees on the west and north sides of Lake Kiowa. Trees were partially uprooted and one home had a portion of its roof removed. At least 20 other homes sustained minor roof and shingle damage. Maximum estimated winds were 75 to 85 MPH with this tornado. Damaging straight-line winds damaged other trees around the lake.

Thunderstorm Wind, Dallas

When
May 11, 1:33 PM CST
Where
Dallas County, Irving
Measured
56 kt (64 mph) measured gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
32.820, -96.920

A 65 MPH thunderstorm wind gust was measured in Irving.

Thunderstorm Wind, Cooke

When
May 11, 1:37 PM CST
Where
Cooke County, 1 mi SE of Gainesville
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
33.620, -97.138

Thunderstorm winds damaged barns and outbuildings approximately 1 mile southeast of Gainesville.

Hail, Cooke

When
May 11, 1:38 PM CST
Where
Cooke County, 1 mi N of Gainesville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.645, -97.150

Thunderstorm Wind, Grayson

When
May 11, 1:40 PM CST to 1:46 PM CST
Where
Grayson County, Whitesboro to 1.68 mi W of Sadler
Measured
74 kt (85 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
33.650, -96.920

Thunderstorm winds blew a portion of a roof off a wood-framed residence, flipped a SUV on its side and destroyed 8 outbuildings in and near Whitesboro. A single-wide manufactured home was also turned upside down, and a third home sustained moderate roof damage and the garage door was bent. An additional 9 outbuildings were damaged, a large barn had half of its roof blown off, seven power poles were knocked down, and two hotel signs were blown over along Highway 82. The most significant damage was from Crow Road north to Sadler Road, on the east side of town.

Thunderstorm Wind, Grayson

When
May 11, 1:41 PM CST
Where
Grayson County, Collinsville
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.570, -96.920

A trained spotter measured a 58 MPH thunderstorm wind gust in Collinsville.

Thunderstorm Wind, Grayson

When
May 11, 1:50 PM CST
Where
Grayson County, 5 mi W of Sherman
Measured
56 kt (64 mph) measured gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
33.630, -96.657

A 64 MPH wind gust was measured 5 miles west of Sherman.

Thunderstorm Wind, Grayson

When
May 11, 1:50 PM CST
Where
Grayson County, Southmayd
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
33.470, -96.770

Large trees and tree limbs were knocked down in Southmayd.

Thunderstorm Wind, Grayson

When
May 11, 1:50 PM CST
Where
Grayson County, Denison
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
33.750, -96.550

Thunderstorm winds knocked down trees and tree limbs in Denison. The steeple of the New Hope Christian Fellowship Church on South Mirick Avenue was blown off the roof. A tree at the church fell on the mail truck and telephone poles were snapped in the city.

Thunderstorm Wind, Grayson

When
May 11, 1:55 PM CST
Where
Grayson County, Sherman Denison Arpt
Measured
54 kt (62 mph) measured gust
Property damage
$15,000
Reported by
AWOS
Coordinates
33.720, -96.670

A 62 MPH thunderstorm wind gust was measured at North Texas Regional Airport (KGYI). The doors of the T-hangers and GYI hanger were slightly pushed in. The HVAC unit on the American Bank hangar was blown over. Hangar 5513 had one door blown in, another door broken, and two garage doors damaged. Some small windows were broken and other buildings were missing shingles.

Hail, Bell

When
May 11, 4:20 PM CST
Where
Bell County, 3.27 mi W of Hood Afb
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.132, -97.785

Quarter sized hail fell in Fort Hood.

Thunderstorm Wind, Bell

When
May 11, 4:20 PM CST
Where
Bell County, 3.12 mi W of Hood Afb
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
31.131, -97.783

Thunderstorm winds were estimated at 60 MPH in Fort Hood. Several trees and tree limbs were knocked down across the base.

Lightning, McLennan

When
May 11, 4:44 PM CST
Where
McLennan County, 1.23 mi ENE of Hewitt
Property damage
$50,000
Reported by
Public
Coordinates
31.476, -97.180

Lightning struck a pallet company in Hewitt located on the 7300 block of Bagby Avenue. Several pallets caught on fire.

Thunderstorm Wind, Bell

When
May 11, 4:55 PM CST
Where
Bell County, Moffat
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
31.200, -97.470

Thunderstorm winds were estimated at 65 MPH in Moffat.

Thunderstorm Wind, Bell

When
May 11, 5:02 PM CST
Where
Bell County, Temple
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
31.100, -97.350

Thunderstorm winds blew a tree onto a house and blew a tree over a road in Temple.

Hail, McLennan

When
May 11, 5:13 PM CST
Where
McLennan County, Bruceville-Eddy
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
31.320, -97.230

Flash Flood, Bell

When
May 11, 5:15 PM CST to 6:45 PM CST
Where
Bell County, 1.93 mi NW of Temple to 2.54 mi ESE of Midway
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
31.121, -97.372

Water was flowing up to 1 foot in depth over a few streets in Temple.

Flash Flood, Bell

When
May 11, 5:35 PM CST to 6:45 PM CST
Where
Bell County, 0.67 mi WSW of Belton to 0.78 mi S of Belton
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
31.067, -97.481

Cottonwood Creek in Belton was out of its banks and flooding nearby roadways.

Flood, McLennan

When
May 11, 5:43 PM CST to 9:30 PM CST
Where
McLennan County, 1.35 mi SSE of Bosqueville to 1.77 mi WSW of Woodway
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.581, -97.193

Minor street flooding was reported in Waco.

Lightning, Hunt

When
May 11, 5:45 PM CST
Where
Hunt County, 2.09 mi SE of Kingston
Property damage
$100,000
Reported by
Newspaper
Coordinates
33.226, -96.158

Lightning struck a home near County Road 1035, and the home was fully engulfed in flames by the time fire fighters arrived.

Lightning, Coryell

When
May 11, 6:00 PM CST
Where
Coryell County, Ft Hood Aaf
Property damage
$50,000
Reported by
Newspaper
Coordinates
31.100, -97.700

Lightning started a fire in a housing complex at Fort Hood.

Hail, Bell

When
May 11, 6:17 PM CST
Where
Bell County, Killeen
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
31.130, -97.730

Hail, Coryell

When
May 11, 6:41 PM CST
Where
Coryell County, Copperas Cove
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.130, -97.920

Hail, McLennan

When
May 11, 7:08 PM CST
Where
McLennan County, Moody
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.320, -97.350

Hail, McLennan

When
May 11, 7:15 PM CST
Where
McLennan County, Moody
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
31.320, -97.350

Flash Flood, Bell

When
May 11, 7:22 PM CST to 9:30 PM CST
Where
Bell County, Killeen to 2.76 mi E of (Grk)gray Aaf Ft Hoo
Cause
Heavy Rain
Property damage
$250,000
Reported by
Newspaper
Coordinates
31.130, -97.730

Many cars stalled in high water in Killeen. Rescues were not needed but several motorists needed assistance in the high water. The water on Trimmier Road near Highway 190 was knee-deep. A portion of a mobile home park on Dimple Street had to be evacuated, but none of the homes took in water. However, other homes in low-lying areas were flooded; including around Watercrest and Clear Creek roads.

Hail, McLennan

When
May 11, 7:23 PM CST
Where
McLennan County, Lorena
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.380, -97.220

Hail, Bell

When
May 11, 7:40 PM CST
Where
Bell County, 1.6 mi ENE of (Grk)gray Aaf Ft Hoo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.079, -97.805

Thunderstorm Wind, Bell

When
May 11, 8:00 PM CST
Where
Bell County, 0.79 mi SE of Hood Afb
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.121, -97.722

An 18 to 24 inch diameter tree was blown down on 18th St. in Killeen by thunderstorm winds. Many other tree branches of various sized were knocked down in the city.

Thunderstorm Wind, Bell

When
May 11, 8:10 PM CST
Where
Bell County, Hood Afb
Measured
56 kt (64 mph) measured gust
Reported by
Amateur Radio
Coordinates
31.130, -97.730

A 65 MPH thunderstorm wind gust was measured at Fort Hood Air Force Base.

Flash Flood, Bell

When
May 11, 8:30 PM CST to 9:45 PM CST
Where
Bell County, 2.7 mi NNW of Brookhaven to 2.29 mi NW of Hood Afb
Cause
Heavy Rain
Property damage
$25,000
Reported by
Other Federal Agency
Coordinates
31.218, -97.640

Fort Hood officials closed roads on base due to flood waters flowing over base roadways. Some of these locations were Tank Destroyer Blvd, West Range Road at Turkey Run Creek, House Creek, 37th Street at South Range Road, 68th St at Battalion Avenue and part of West Range Road. Also on the base, four homes in Comanche II housing experienced minor flooding.

Thunderstorm Wind, Bell

When
May 11, 9:15 PM CST
Where
Bell County, 1 mi N of Troy
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.215, -97.300

Thunderstorm winds blew down a 10 inch diameter tree approximately 1 mile north of Troy.

Hail, Bell

When
May 11, 9:34 PM CST
Where
Bell County, Bartlett
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
30.780, -97.430

Hail, Bell

When
May 11, 9:42 PM CST
Where
Bell County, 1 mi N of Bartlett
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
30.794, -97.430

Thunderstorm Wind, Bell

When
May 11, 9:42 PM CST
Where
Bell County, 1 mi N of Bartlett
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
30.794, -97.430

Trained spotters estimated 60 mph thunderstorm winds approximately 1 mile north of Bartlett.

Hail, Bell

When
May 11, 9:44 PM CST
Where
Bell County, 2 mi NE of Bartlett
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
30.800, -97.406

Flood, Coryell

When
May 11, 9:45 PM CST to May 12, 2:45 AM CST
Where
Coryell County, 2.7 mi WSW of Hood Vlg to 5.44 mi E of Ft Hood Aaf
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
31.134, -97.842

Residual flooding of several streets and areas on the Fort Hood Air Force Base continued for several hours after the storms had ended.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313640, 313642, 315263, 313644, 315265, 313647, 313648, 313652, 313653, 315044, 313654, 315042, 315217, 313967, 313655, 313657, 313969, 315284, 315273, 313978, 313981, 313656, 315175, 315278, 315209, 315214, 315286, 314039, 313990, 314037, 313999, 314005, 314041, 315071, 315075, 314045, 314052, 314053, 315282, 314055, and more.